[x] close

Like this on Facebook

Heart & Vascular Health | Heart News
cough-cpr-911-sm

Can You Cough Away a Heart Attack?

Cough CPR buzz creates confusion, delays medical help

The real danger about the misinformation regarding so-called “cough CPR” is that it could prevent heart attack victims from getting the life-saving help they need.

Social media posts on the Internet claim that by coughing vigorously when you have a heart attack, you can keep yourself from passing out, theoretically saving yourself until your heart starts beating normally again.

The facts

cough-cpr-911-b-sm

Heart attacks are not the same thing as cardiac arrest.  A. Marc Gillinov, MD, cardiac surgeon, says that social media-based information about cough CPR misleads readers. “This confuses heart attack and sudden cardiac death. They are two different things.”

Heart attacks occur when the heart’s oxygen supply gets cut off, which is usually caused by blockages in the cardiac arteries that feed the heart oxygen-rich blood.

When you have a heart attack, tissue in the heart can die. However, your heart usually keeps on beating. Cough CPR is ineffective for heart attacks.

During cardiac arrest, your heart suddenly stops beating. Serious irregularity in the heartbeat (arrhythmia) can cause this.

Steven Nissen, MD, chair of Cleveland Clinic’s Robert and Suzanne Tomsich Department of Cardiovascular Medicine, says, “Cough CPR is an effective way to maintain circulation for a minute or two following cardiac arrest.” However, it is “not useful in a patient with a heart attack and shouldn’t delay calling 911.”

When cardiac arrest occurs, unconsciousness and death follow swiftly. Defibrillation is the only way to reliably reset the heart once it has suffered a fatal arrhythmia.

If you see someone collapse following cardiac arrest, call 911 immediately. You can administer approved CPR techniques to keep oxygen circulating to the victim’s brain until medical help arrives.

Cough CPR’s limited use

Coughing violently physically forces blood from the chest up to the brain because of the pressure exerted from the cough. In a clinical setting, patients might be told to cough vigorously during testing, if healthcare professionals detect specific problems.

Cough CPR is not useful outside of a hospital setting. Anyone experiencing the symptoms of a heart attack should immediately call 911. Anyone who loses consciousness following cardiac arrest cannot cough, or even breathe, and needs emergency help.

Anyone witnessing a person having a heart attack should immediately call 911, or perform approved CPR rescue while a second bystander calls 911. Dr. Gillinov stresses, “The most important advice to give is: If you get chest pain or feel faint or feel an irregular heartbeat, call 911.”

Tags: arrhythmia, cardiac arrest, cough cpr, heart 411, heart and vascular institute, heart attack
Cleveland Clinic now offers same-day appointments. Get the care you need, right away at 888.223.CARE.

We welcome your comments. However, we cannot provide a medical opinion without an in-person consultation. To learn about Cleveland Clinic services available to you, please fill out our WebMail form.
  • Bonnie Embree Mathias

    my husband suffers from COPD, CHF and CAD. He is on lasix, aldactone and zaroxol. He takes potassium but lately has been having severe leg pain at night. His potassium levels are wnl. Can the body get too much potassium?

    • douglasmorrison

      Hi Bonnie, Im only a forth year medical student but this is an area of interest for me as my father has similar complaint and medical history. I see your post is 2 months old. How is the problem now. doug.morrison4@gmail.com

      • The_Beating_Edge_Team

        Sorry I did not see your earlier post. There are a few reasons for leg cramps at night. It can be caused by dehydration, too little minerals in your body (such as potassium, calcium and others), peripheral artery disease and other reasons. Because your husband or dad has several conditions and is on medications that would lead to this – I would suggest you talk this new symptom over with their doctors – they may need to adjust their medications or do further testing. betsyRN